Alert archive / Idaho / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jun 8, 2016, 1:57 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2016, 1:57 PM PDT (20:57 UTC)
- Expired
- Jun 8, 2016, 7:06 PM PDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2709 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348 WGUS65 KMSO 082057 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 257 PM MDT WED JUN 8 2016 IDZ007-090400- /O.NEW.KMSO.FF.A.0004.160608T2057Z-160609T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OROFINO/GRANGEVILLE REGION- 157 PM PDT WED JUN 8 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL IDAHO. * UNTIL 9 PM PDT THIS EVENING * AREAS OF CONCERN INCLUDE MUNICIPAL FIRE BURN AREA AND WOODRAT BURN AREA * STRONG THUNDERSTORMS HAVE DEVELOPED IN EASTERN WASHINGTON THAT ARE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...IF ANY OF THESE STORMS IMPACT THESE AREAS OF CONCERN...COULD CREATE FLASH FLOODS AND DEBRIS FLOWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
098 WGUS65 KMSO 090206 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 806 PM MDT WED JUN 8 2016 IDZ007-090315- /O.CAN.KMSO.FF.A.0004.000000T0000Z-160609T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OROFINO/GRANGEVILLE REGION- 706 PM PDT WED JUN 8 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL IDAHO HAS BEEN CANCELLED. HEAVY RAINFALL FROM AREA THUNDERSTORMS ARE NO LONGER A THREAT THIS EVENING. MORE LIGHT TO MODERATE RAIN IS EXPECTED IN THE NEXT 2 HOURS...BUT NOT ANTICIPATING HEAVY RAIN RATES THAT COULD CREATE FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 1:25 PM PDT, 32 minutes earlier.
Area forecast discussion, Jun 8, 1:25 PM PDT, 32 minutes before
Area Forecast Discussion National Weather Service Missoula MT 225 PM MDT WED JUN 8 2016 ...Severe Thunderstorms Possible into tonight... .DISCUSSION...With current hot and relatively moist atmosphere will come the chance for strong thunderstorms in southwest flow ahead of low pressure which is currently spinning off the West Coast. Current NWS Missoula social media posts (Facebook & Twitter) highlight graphically the areas where the strongest storms are expected, which is roughly along a line from Orofino, ID to Glacier National Park, MT. But most of western Montana and north central Idaho could see thunderstorms at some point into tonight. For those with outdoor plans into this evening, keep an eye on the sky, and respect the intensity of these storms by finding a safe location if storms approach. Not all locations will see thunderstorms into tonight, but those that do may experience strong to damaging winds, plenty of lightning, and even some large hail directly under the storm cores. Stay weather aware while outside. A cold front is expected to shift across north central Idaho late this afternoon and into western Montana during the evening. The cold front will produce increasing winds, but also help enhance some of the prior discussed thunderstorms. A cooler air mass should cover the northern Rockies Thursday. The atmosphere will remain moderately unstable from the Bitterroots and Lemhi County eastward across southwest Montana. As the main upper trough of low pressure over the Pacific Northwest sharpens/strengthens on Friday, this should put west central Montana, southwest Montana, and the Camas Prairie/Salmon River Canyon eastward across the Clearwaters in a more favorable area for a few afternoon thunderstorms. Isolated storms that develop over southwest Montana could become strong. Additional moisture and showers are expected to stream northward over north central Idaho and especially western Montana Saturday and Saturday night as the main trough of low pressure shifts over the area. A brief break in the showers may occur late Sunday into Monday as weak high pressure returns. Longer range guidance shows another relatively moist/unstable period (in terms of shower/thunderstorm threat) next week. && .AVIATION...Strong upper atmospheric forcing combined with an unstable atmosphere will lead to scattered thunderstorms that have potential for hail and damaging winds this afternoon and evening. Current models give KMSO and KGPI the best chance of strong storms, but KBTM could also see gusty winds as thunderstorms develop after 08/2100z. Some towering cumulus are already visible across the area, and this will likely become the first round of storms. TAFs will continue to highlight the time frame of these thunderstorms with VCTS and TS groups. Storms move from southwest to northeast, and will bring gusty erratic winds when near terminals. A cold front pushing through after 09/0200z will cause a wind shift late this evening. By midnight, the most intense storms are expected to have moved east of the Continental Divide. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:31 PM PDT | Flash Flood Warning | MSO | Clearwater | 59 min |
| Jun 8, 2:39 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 36 min |
| Jun 8, 3:13 PM PDT | Special Weather Statement | MSO | Clearwater | 32 min |
| Jun 8, 3:21 PM PDT | Special Weather Statement | MSO | Lemhi | 24 min |
| Jun 8, 4:13 PM PDT | Special Weather Statement | MSO | Clearwater | 47 min |
Nearby
Flash Flood Watches in Idaho, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.